EconPapers    
Economics at your fingertips  
 

On the maxima of heterogeneous gamma variables with different shape and scale parameters

Peng Zhao () and Yiying Zhang

Metrika: International Journal for Theoretical and Applied Statistics, 2014, vol. 77, issue 6, 836 pages

Abstract: In this article, we study the stochastic properties of the maxima from two independent heterogeneous gamma random variables with different both shape parameters and scale parameters. Our main purpose is to address how the heterogeneity of a random sample of size 2 affects the magnitude, skewness and dispersion of the maxima in the sense of various stochastic orderings. Let $$X_{1}$$ X 1 and $$X_{2}$$ X 2 be two independent gamma random variables with $$X_{i}$$ X i having shape parameter $$r_{i}>0$$ r i > 0 and scale parameter $$\lambda _{i}$$ λ i , $$i=1,2$$ i = 1 , 2 , and let $$X^{*}_{1}$$ X 1 ∗ and $$X^{*}_{2}$$ X 2 ∗ be another set of independent gamma random variables with $$X^{*}_{i}$$ X i ∗ having shape parameter $$r_{i}^{*}>0$$ r i ∗ > 0 and scale parameter $$\lambda _{i}^{*}$$ λ i ∗ , $$i=1,2$$ i = 1 , 2 . Denote by $$X_{2:2}$$ X 2 : 2 and $$X^{*}_{2:2}$$ X 2 : 2 ∗ the corresponding maxima, respectively. It is proved that, among others, if $$(r_{1},r_{2})$$ ( r 1 , r 2 ) majorize $$(r_{1}^{*},r_{2}^{*})$$ ( r 1 ∗ , r 2 ∗ ) and $$(\lambda _{1},\lambda _{2})$$ ( λ 1 , λ 2 ) weakly majorize $$(\lambda _{1}^{*},\lambda _{2}^{*})$$ ( λ 1 ∗ , λ 2 ∗ ) , then $$X_{2:2}$$ X 2 : 2 is stochastically larger that $$X^{*}_{2:2}$$ X 2 : 2 ∗ in the sense of the likelihood ratio order. We also study the skewness according to the star order for which a very general sufficient condition is provided, using which some useful consequences can be obtained. The new results established here strengthen and generalize some of the results known in the literature. Copyright Springer-Verlag Berlin Heidelberg 2014

Keywords: Gamma distribution; Likelihood ratio order; Hazard rate order; Dispersive order; Star order; Majorization; $$p$$ p -Larger order; Parallel system (search for similar items in EconPapers)
Date: 2014
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3)

Downloads: (external link)
http://hdl.handle.net/10.1007/s00184-013-0466-4 (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:metrik:v:77:y:2014:i:6:p:811-836

Ordering information: This journal article can be ordered from
http://www.springer.com/statistics/journal/184/PS2

DOI: 10.1007/s00184-013-0466-4

Access Statistics for this article

Metrika: International Journal for Theoretical and Applied Statistics is currently edited by U. Kamps and Norbert Henze

More articles in Metrika: International Journal for Theoretical and Applied Statistics from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2025-03-20
Handle: RePEc:spr:metrik:v:77:y:2014:i:6:p:811-836